Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 94, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 10:02 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2020, 10:02 AM CDT (15:02 UTC)
- Expired
- Jul 2, 2020, 10:47 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 3.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2396 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS53 KICT 021502
SVRICT
KSC019-035-021600-
/O.NEW.KICT.SV.W.0094.200702T1502Z-200702T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1002 AM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Cowley County in south central Kansas...
Southwestern Chautauqua County in southeastern Kansas...
* Until 1100 AM CDT.
* At 1001 AM CDT, a severe thunderstorm was located near Dexter, or
11 miles west of Cedar Vale, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cedar Vale, Dexter and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 9696 3729 9676 3719 9644 3700 9645
3700 9689
TIME...MOT...LOC 1501Z 300DEG 14KT 3710 9671
HAIL...1.00IN
WIND...60MPH
$$
JAKUB3 follow-up statements
174
WWUS53 KICT 021517
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1017 AM CDT Thu Jul 2 2020
KSC019-035-021600-
/O.CON.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Cowley KS-Chautauqua KS-
1017 AM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN COWLEY AND SOUTHWESTERN CHAUTAUQUA COUNTIES...
At 1016 AM CDT, a severe thunderstorm was located 8 miles west of
Cedar Vale, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cedar Vale, Dexter and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3702 9693 3727 9670 3719 9644 3700 9645
3700 9689
TIME...MOT...LOC 1516Z 300DEG 14KT 3707 9664
HAIL...1.00IN
WIND...60MPH
$$
JAKUB112
WWUS53 KICT 021539
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1039 AM CDT Thu Jul 2 2020
KSC019-021548-
/O.CAN.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Chautauqua KS-
1039 AM CDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHAUTAUQUA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3700 9684 3717 9669 3717 9652 3700 9653
TIME...MOT...LOC 1538Z 349DEG 6KT 3701 9668
$$
KSC035-021600-
/O.CON.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Cowley KS-
1039 AM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN COWLEY COUNTY...
At 1038 AM CDT, a severe thunderstorm was located near Grainola, or
11 miles southwest of Cedar Vale, moving south at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9684 3717 9669 3717 9652 3700 9653
TIME...MOT...LOC 1538Z 349DEG 6KT 3701 9668
HAIL...0.75IN
WIND...60MPH
$$
JAKUB143
WWUS53 KICT 021547
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1047 AM CDT Thu Jul 2 2020
KSC035-021557-
/O.CAN.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Cowley KS-
1047 AM CDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3700 9684 3717 9669 3717 9652 3700 9653
TIME...MOT...LOC 1545Z 300DEG 14KT 3701 9667
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:41 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 6:41 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 641 AM CDT Thu Jul 2 2020 .SHORT TERM...(Today through Saturday night) Issued at 356 AM CDT Thu Jul 2 2020 A few elevated showers and storms have already started to develop along the northeast fringe of the CWA early this morning. Thinking this activity will continue mainly across portions of east central and southeast KS this morning fueled by isentropic lift and moisture advection into the area. RAP soundings suggest there is some 2-4K j/kg MUCAPE with marginal effective shear of 10-20kts available to these elevated storms. Thinking the strongest storms could produce up to 1 inch hail and 60 mph winds this morning. Currently, the sfc frontal boundary is roughly oriented west-east across the southern tier of the CWA. While this boundary may eventually serve as a focus for convection later this afternoon, the boundary looks like it will become rather diffuse across the CWA. So thinking any initiation will be quite isolated in nature early on. Storms are more likely to roll in from the west and northwest later this evening and tonight. The environment will consist of 3-5K J/kg of MLCAPE, marginal shear at 15-20kts, a relatively weak cap by afternoon, and DCAPE of around 1500J/kg. Thus storms that do develop would be capable of hail up to 1 inch and winds up to 65 mph. A heat advisory remains in place across portions of south central and southeast KS through the afternoon today. It looks like we will get a break finally from the high heat and humidity after today as high temps fall back near normal (near 90) through the weekend. Scattered showers and storms will continue to be possible over the next couple of days including the start of the weekend, but the chances of organized severe storms remains low as we remain under upper level ridging. .LONG TERM...(Sunday through Wednesday) Issued at 356 AM CDT Thu Jul 2 2020 Weak ridging will continue through most of the extended period resulting in high confidence of near normal temperatures. Periodic chances of showers or storms will continue as weak waves sift through the overall weak flow pattern aloft. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 636 AM CDT Thu Jul 2 2020 Aviation concerns will be storms this morning along with additional storms late this afternoon and evening. Storms developed over northeast KS in an area of isentropic lift near the 310K layer. This activity is very slowly sinking southeast with KCNU being the TAF site with the best chance to see some storms this morning. Additional storms are expected to develop over western KS late this afternoon and work east into the evening hours. Current thinking is that this activity may affect KRSL-KGBD around 22z and KICT around 01z. MVFR ceilings have developed north of a weak warm front and are expected to remain in place through much of the morning. Not out of the question to see a few pockets of IFR this morning at KRSL- KGBD. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 97 72 94 71 / 30 40 30 10 Hutchinson 96 70 94 69 / 30 40 20 10 Newton 95 71 92 70 / 30 40 20 10 ElDorado 94 71 92 70 / 30 40 30 10 Winfield-KWLD 97 72 95 71 / 30 50 30 10 Russell 95 69 93 69 / 30 30 20 10 Great Bend 96 69 93 69 / 30 40 20 10 Salina 96 71 94 70 / 30 30 20 10 McPherson 95 70 93 69 / 30 40 20 10 Coffeyville 95 73 93 71 / 30 30 30 10 Chanute 93 72 92 71 / 30 30 20 10 Iola 93 72 92 71 / 30 30 20 10 Parsons-KPPF 95 73 92 71 / 20 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ069>072-083- 092>096-098>100. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RBL
Hazardous weather outlook, Jul 2, 4:17 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 417 AM CDT Thu Jul 2 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 417 AM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Isolated strong to marginally severe thunderstorms are possible this morning across portions of central and southeast Kansas. The strongest storms will be capable of nickel to quarter size hail and winds of 50-60 mph. Heat indices from 104 to 108 are expected this afternoon across portions of south central and southeast Kansas. See the latest Heat Advisory for details. Isolated to scattered severe storms are possible across portions of central, south central, and southeast Kansas from late afternoon through tonight. The strongest storms will be capable 65 mph winds and nickel to quarter size hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered severe storms are possible across portions of central, south central, and southeast Kansas early Friday morning. The strongest storms will be capable 65 mph winds and nickel to quarter size hail. Periodic slight chances for thunderstorms will remain in the forecast Friday through Tuesday. The risk for organized severe storms is low, though isolated strong wind gusts and small hail will be possible with any storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 2, 4:59 AM CDT, 5 hours 3 minutes before
Special Weather Statement National Weather Service Wichita KS 459 AM CDT Thu Jul 2 2020 KSZ053-021030- Chase KS- 459 AM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Chase County in east central Kansas... * Until 530 AM CDT. * At 457 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northeast of Strong City... moving northeast at 5 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Saffordville and Tallgrass Prairie Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3837 9635 3837 9651 3852 9652 3852 9635 TIME...MOT...LOC 0958Z 233DEG 5KT 3847 9644 LAWSON
Special weather statement, Jul 2, 9:47 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
947 AM CDT Thu Jul 2 2020
KSZ093-021530-
Cowley KS-
947 AM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
* Until 1030 AM CDT.
* At 946 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Dexter, or 14 miles west of
Cedar Vale...moving southeast at 15 mph.
wind gusts 40 to 50 mph and heavy rainfall will be possible with
this storm.
* Locations impacted include...
Dexter and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3710 9695 3729 9676 3726 9653 3700 9653
3700 9682
TIME...MOT...LOC 1446Z 300DEG 14KT 3716 9675
JAKUBLocal storm report, Jul 2, 9:48 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN 1 N SAFFORDVILLE 38.40N 96.40W
07/02/2020 M2.00 INCH CHASE KS PUBLIC
REPORT OF 2 INCHES OF RAINFALL RELAYED VIA
KVOE.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:44 PM CDT | Special Weather Statement | ICT | Kingman | 31 min |
| Jul 2, 4:59 AM CDT | Special Weather Statement | ICT | Chase | 31 min |
| Jul 2, 5:54 AM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
| Jul 2, 9:47 AM CDT | Special Weather Statement | ICT | Cowley | 43 min |
| Jul 2, 5:03 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| Jul 2, 5:34 PM CDT | Special Weather Statement | ICT | Reno | 26 min |
| Jul 2, 5:49 PM CDT | Special Weather Statement | ICT | Allen | 26 min |
| Jul 2, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 32 min |
| Jul 2, 6:21 PM CDT | Special Weather Statement | ICT | Reno | 39 min |
| Jul 2, 6:23 PM CDT | Special Weather Statement | ICT | Neosho | 52 min |
| Jul 2, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.